Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 102, NWS Columbia, SC

July 2, 2003Clarendon County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 2, 2003, 1:47 AM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 1:47 AM EDT (05:47 UTC)
Expired
Jul 2, 2003, 2:30 AM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 83 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 9:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS52 KCAE 020547
SVRCAE
SCC027-075-020630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
146 AM EDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
    EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 AM EDT.

* AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF ELLOREE..MOVING NORTHEAST
  AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...   
   SANTEE. 
   SUMMERTON.

LAT...LON 3350 8064 3332 8049 3328 8028 3346 8017
          3385 8027

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:15 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 10:15 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1015 PM EDT TUE JUL 1 2003

...CORRECTED TO INCLUDE CAE GA COUNTIES IN TORNADO WATCH...

A NEW ZONE PACKAGE WHICH EXTENDS TORNADO WATCH THROUGH 4 AM.
SAME COUNTIES. WILL MAKE NECESSARY ADJUSTMENTS IN GFE AND
SEND NEW ZONE PACKAGE.

FCSTID =    7
CAE   71  84  72  89 /  80  70  50  40
AGS   71  85  71  90 /  80  70  50  40
SSC   71  84  71  90 /  80  70  50  40
OGB   72  86  72  90 /  80  70  50  40

.CAE...
GA...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES GAZ040...
GAZ063>065.

SC...FLOOD WATCH FOR TONIGHT AND WEDNESDAY FOR ZONES
SCZ015>016...SCZ018...SCZ020>022...SCZ025>028...SCZ030.

GA...TORNADO WATCH UNTIL 4 AM WEDNESDAY MORNING FOR ZONES
GAZ040-063>065-077.

SC...TORNADO WATCH UNTIL 4 AM WEDNESDAY MORNING FOR ZONES
SCZ018-020>022-025>031-035>038-041.

TTH
Hazardous weather outlook, Jul 1, 5:18 AM EDT, 20 hours 29 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
518 AM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

THE REMNANTS OF TROPICAL STORM BILL WILL MOVE FROM THE GULF COAST
REGION NORTHEAST TO THE MOUNTAINS OF TENNESSEE AND NORTH CAROLINA BY
WEDNESDAY MORNING. A FLOOD WATCH HAS BEEN ISSUED FOR THE CENTRAL
MIDLANDS...PIEDMONT...AND CENTRAL SAVANNAH RIVER AREA. HEAVY RAIN IS
EXPECTED THIS AFTERNOON THROUGH WEDNESDAY AFTERNOON. AS THE STORM
APPROACHES THE CAROLINAS TONIGHT...THERE IS ALSO POTENTIAL FOR
SEVERE THUNDERSTORMS. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS EXPECTED THROUGH WEDNESDAY AFTERNOON...WITH CONTINUED
POTENTIAL FOR FLOODING. TOTAL RAINFALL THROUGH WEDNESDAY
AFTERNOON...3 TO 4 INCHES IN THE WATCH AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

AWP

In the hours before

Local storm report, Jul 1, 11:39 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1139 PM EDT TUE JUL 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    1E BARNWELL               SC   FLASH FLOOD
07/01/03   BARNWELL                       BARNWELL SHERIFF REPORTED
                                          FLOODING ON HIGHWAY 64
                                          EAST OF BARNWELL.

RCC
Local storm report, Jul 2, 1:17 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
117 AM EDT WED JUL 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1212 AM    COLUMBIA                  SC   WIND DAMAGE
07/02/03   RICHLAND                       RICHLAND COUNTY SHERIFF
                                          REPORTED LARGE TREE LIMBS
                                          BLOCKING GREEN STREET

AWP
Local storm report, Jul 2, 1:17 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA, SC
117 AM EDT WED JUL 02 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

112 AM    COLUMBIA                   SC   WIND DAMAGE
07/02/03   RICHLAND                       RICHLAND COUNTY SHERIFF
                                          REPORTED LARGE TREE LIMBS
                                          BLOCKING GREEN STREET

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:38 PM EDTFlash Flood WarningCAEBarnwell, Orangeburg2 hr
Jul 1, 10:59 PM EDTTornado WarningCAEBarnwell31 min
Jul 2, 12:49 AM EDTSevere Thunderstorm WarningCAERichland41 min
Jul 2, 12:52 AM EDTTornado WarningCAEOrangeburg38 min
Jul 2, 1:40 AM EDTSevere Thunderstorm WarningCAEKershaw, Sumter50 min
Jul 2, 2:36 AM EDTSevere Thunderstorm WarningCAEClarendon39 min
Jul 2, 2:43 AM EDTTornado WarningCAEClarendon47 min
Jul 2, 7:10 AM EDTFlash Flood WarningCAELee3 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.